Q: My doctor just prescribed atorvastatin (Lipitor) for high cholesterol. The instructions said: "Do not eat grapefruit or drink grapefruit juice while taking this medication." I love grapefruit. Do I need to avoid it completely?
A: Like you, I love the taste of grapefruit, and it contains many healthy nutrients. However, among those nutrients are furanocoumarins, which can raise the level of certain medications in the blood, including atorvastatin.
Drug makers estimate how much effect the CYP3A4 enzyme will have on each drug. This helps determine the proper dose.
CYP3A4 has a large effect on the breakdown of atorvastatin. When eating grapefruit or drinking its juice, you block the enzyme inside the intestine. Therefore, there is much more available for absorption, potentially raising your blood level of the drug. This could cause major side effects.
The side effect doctors worry about the most with all statins is muscle damage. Extensive muscle damage releases chemicals into the blood that can cause kidney failure.
The interaction between atorvastatin and grapefruit depends on the dose of the drug, the amount of fruit and juice you take in and whether you have grapefruit every day. If you take a low dose atorvastatin and occasionally had a little fruit or juice, this would likely be OK. But it is still best to avoid grapefruit completely.
Similar to atorvastatin, lovastatin (Mevacor) and simvastatin (Zocor) undergo significant metabolism by CYP3A4. So grapefruit and its juice should be avoided when taking these drugs. Rosuvastatin (Crestor), pravastatin (Pravachol) and fluvastatin (Lescol) undergo little or no metabolism by the enzyme and have no significant interaction with grapefruit.
(Howard LeWine, M.D., is a practicing internist at Brigham and Women's Hospital, Boston, Mass., and Chief Medical Editor of Internet Publishing at Harvard Health Publications, Harvard Medical School.)
(For additional consumer health information, please visit http://www.health.harvard.edu.)